Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 187, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 1998, 4:42 AM CDT for Beadle County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 4:42 AM CDT (09:42 UTC)
- Expired
- Jul 20, 1998, 5:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:10 AM CDT | Thunderstorm Wind 52 | Virgil, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 200942 RRA SVRFSD SDC005-201030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 AM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 530 AM CDT * AT 439 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES WEST OF HURON OR 11 MILES SOUTHWEST OF WESSINGTON MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON AROUND 450 AM CDT VIRGIL AROUND 505 AM CDT WOLSEY AROUND 505 AM CDT BROADLAND AROUND 520 AM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:03 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jul 19, 9:03 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT SUN JUL 18 1998 NO CHANGE IN ZNS FOR NOW...WILL LEAVE IN 20 PCT CHC TSTMS. NEW DVLPMNT DOUBTFUL AND CURNT ACTVTY FAR WRN SD SHUD MOVE SEWD IF IT SURVIVES BUT 20 PCT NOT UNREASNBL CONSIDERING AIR UNSTBL AND DIRECTNL SHEAR FVRBL. TEMPS AND WINDS LOOK OK. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:16 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.